South Dakota, 2019

Blizzard and Winter Storm in South Dakota, April 9 to 12, 2019

April 9 to 12, 2019 · NWS UNR · 24 events in 24 counties and zones

An intense spring storm system brought rain, snow, and gusty winds to the area. Rain developed during the late afternoon and night of April 9.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An intense spring storm system brought rain, snow, and gusty winds to the area. Rain developed during the late afternoon and night of April 9. Rain gradually switched over to snow across northwestern South Dakota and the Black Hills area during the overnight hours. Thundersnow was also noted over the Black Hills area during the early morning of April 10. Snow was heavy at times during the late night and morning across parts of northwestern South Dakota. Snow expanded across the rest of the western and south central South Dakota plains during the day. Winds increased from the north late Wednesday and persisted into Thursday. Blowing and drifting snow developed, especially east of the Black Hills, where blizzard conditions occurred in some areas late Wednesday night and Thursday. Snowfall totals ranged from a few inches over far southwestern South Dakota to over two feet across portions of west central and south central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 9, 10:00 PM MST, 0 minutes earlier.

Area forecast discussion, Apr 9, 10:00 PM MST, 0 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1100 PM MDT Tue Apr 9 2019

.DISCUSSION...(This Evening Through Tuesday)
Issued at 239 PM MDT Tue Apr 9 2019

Weak upper ridging is moving over the Rockies, while a
trough is digging into the western CONUS. Skies across the northern
plains are mostly cloudy. Radar is showing rain showers across
portions of the CWA, mainly northwestern SD. Currently at the
surface, a cold front is crossing the CWA from the northeast,
with low pressure to the southwest of the CWA. Winds are easterly,
and temperatures are in the 40s and 50s.

The upper trough will swing into the Rockies region tonight, with
the upper low strengthening as the trough becomes negatively tilted.
By 12Z Wednesday, the ECMWF/GFS/NAM agree that the 700 mb low will
be located over eastern WY. After that, they differ on track: the
GFS has the most southerly track, bringing the low through KS and
then into eastern NE; the NAM has the most northerly track, keeping
the low in NE; the ECMWF is somewhere in between, but the latest run
has trended farther north. This has caused differences in
precipitation estimates, particularly how far north the heaviest
precipitation will be. Most models have the most precipitation
falling along a west-east band across the southern 2/3 of SD.
With PWATs still 175-200% of normal, moisture with this system
will be plentiful. Most places could see at least an inch of
liquid, with more than two inches likely across central SD and
eastward.

This evening, rain showers will increase across the CWA, and some
weak instability could allow for a few thunderstorms. Strong
positive vorticity advection will develop beneath coupled upper jets
tonight, and expanding precip will begin changing from rain to snow
as colder air filters in behind the cold front. Some sleet could mix
in during the transition. By early Wednesday afternoon,
precipitation across the entire CWA is expected to be snow. North-
northeasterly winds will become breezy Wednesday morning, especially
just east of the Black Hills, causing some blowing and drifting
snow. Even stronger winds are expected on Thursday, as the pressure
gradient tightens behind the low. Sustained winds of 30 to 40 mph,
with gusts up to 55 mph, will be possible across much of the
western SD plains, creating near zero visibilities and hazardous
travel conditions. Snow will gradually diminish Thursday. Most
models have just some lingering snow showers Thursday night, but
the ECMWF keeps snow around into Friday morning. Nonetheless,
conditions are expected to be much improved by Friday morning.

As for snow amounts, still expecting most places to receive at least
6 inches of snow. The exceptions will be the downsloped southwestern
foothills and near the ND border. Wind speed and direction are not
ideal for the typical northern Hills upslope-enhanced snow, but the
northeastern portion of the Hills will see some enhancement
Wednesday with the northeasterly winds. Those places could see more
than a foot of snow. South central SD could possibly receive two
feet of snow, as that area remains beneath the wraparound precip the
longest. One thing that could limit snow totals is how much will
melt at the beginning.

Have downgraded Weston to an advisory due to much less snow
expected there, especially considering melting. Upgraded NW SD to
a warning, as models have trended farther north with the heavier
snow. Also upgraded Ziebach and northern Meade to a blizzard
warning; with the more northerly track, stronger winds there will
create blizzard conditions.

Quieter weather will follow this system. Highs in the 20s and 30s on
Wed/Thurs will gradually warm into the 40s and possibly 50s by
the weekend, although snow cover could limit the warming. The next
concern will be the return of flooding issues resulting from
snowmelt.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 1057 PM MDT Tue Apr 9 2019

Snow and rain are overspreading the region with associated
MVFR/IFR conditions. Conditions will continue to deteriorate over
the next 2-3 hours as rain transitions to snow across much of
western SD and northeastern WY. Widespread IFR/LIFR ceilings and
visibility expected late tonight after 06-08Z. Increasing winds
closer to daybreak will lead to considerable blowing snow,
especially on the plains east and south of the Black Hills.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until noon MDT Thursday for SDZ024-028.

     Blizzard Warning from noon MDT /1 PM CDT/ Wednesday to 4 AM MDT
     /5 AM CDT/ Friday for SDZ043-044-046-047-049.

     Winter Storm Warning from 6 AM Wednesday to noon MDT Thursday
     for SDZ012-025>027-029-041-072-074.

     Blizzard Warning from 6 AM Wednesday to 6 PM MDT Thursday for
     SDZ013-014-030>032-042-073.

     Winter Storm Warning until 6 AM MDT Thursday for SDZ001-002.

WY...Winter Storm Warning until noon MDT Thursday for WYZ057.

     Winter Storm Warning from 6 AM Wednesday to noon MDT Thursday
     for WYZ071.

     Winter Storm Warning from 6 AM Wednesday to 6 AM MDT Thursday
     for WYZ054>056.

     Winter Weather Advisory from 6 AM Wednesday to 6 AM MDT Thursday
     for WYZ058.

&&

DISCUSSION...Pojorlie
AVIATION...Eagan
Hazardous weather outlook, Apr 9, 2:40 AM MST, 19 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
340 AM MDT Tue Apr 9 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
340 AM MDT Tue Apr 9 2019 /440 AM CDT Tue Apr 9 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Winter storm warnings and advisories are in effect starting
tonight; see the latest Winter Weather Message (WSWUNR) for
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winter storm warnings and advisories are in effect Wednesday and
Thursday; see the latest Winter Weather Message (WSWUNR) for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm, 5 blizzard, 3 winter weather. Local standard time, as filed.

Winter Storm, Harding

When
April 9, 10:00 PM MST to April 10, 9:00 PM MST
Where
Harding forecast zone
Reported by
COOP Observer
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

Winter Storm, Perkins

When
April 9, 10:00 PM MST to April 11, 10:00 AM MST
Where
Perkins forecast zone
Reported by
COOP Observer
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

Winter Storm, Butte

When
April 9, 11:00 PM MST to April 11, 2:00 PM MST
Where
Butte forecast zone
Reported by
COOP Observer
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

Winter Storm, Northern Meade Co Plains

When
April 9, 11:00 PM MST to April 11, 6:00 PM MST
Where
Northern Meade Co Plains forecast zone
Reported by
CoCoRaHS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Blizzard, Ziebach

When
April 9, 11:00 PM MST to April 11, 9:00 PM MST
Where
Ziebach forecast zone
Reported by
Trained Spotter
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

Winter Storm, Northern Black Hills

When
April 9, 11:00 PM MST to April 12, 1:00 AM MST
Where
Northern Black Hills forecast zone
Reported by
COOP Observer
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Winter Storm, Rapid City

When
April 9, 11:00 PM MST to April 11, 11:00 PM MST
Where
Rapid City forecast zone
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Storm, Central Black Hills

When
April 9, 11:00 PM MST to April 11, 11:00 PM MST
Where
Central Black Hills forecast zone
Reported by
CoCoRaHS
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

Winter Storm, Northern Foot Hills

When
April 10, 12:00 AM MST to April 12, 12:00 AM MST
Where
Northern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Winter Storm, Sturgis / Piedmont Foothills

When
April 10, 12:00 AM MST to April 12, 12:00 AM MST
Where
Sturgis / Piedmont Foothills forecast zone
Reported by
NWS Employee
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Blizzard, Pennington Co Plains

When
April 10, 1:00 AM MST to April 12, 3:00 AM MST
Where
Pennington Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Storm, Haakon

When
April 10, 1:00 AM MST to April 12, 3:00 AM MST
Where
Haakon forecast zone
Reported by
Trained Spotter
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Blizzard, Southern Meade Co Plains

When
April 10, 1:00 AM MST to April 12, 2:00 AM MST
Where
Southern Meade Co Plains forecast zone
Reported by
COOP Observer
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Weather, Fall River

When
April 10, 10:00 AM MST to April 11, 3:00 PM MST
Where
Fall River forecast zone
Reported by
COOP Observer
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Oglala Lakota

When
April 10, 10:00 AM MST to April 11, 8:00 PM MST
Where
Oglala Lakota forecast zone
Reported by
Trained Spotter
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

Winter Storm, Bennett

When
April 10, 10:00 AM MST to April 12, 3:00 AM MST
Where
Bennett forecast zone
Reported by
Trained Spotter
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
April 10, 10:00 AM MST to April 12, 3:00 AM MST
Where
Jackson forecast zone
Reported by
CoCoRaHS
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Winter Weather, Southern Foot Hills

When
April 10, 11:00 AM MST to April 11, 3:00 PM MST
Where
Southern Foot Hills forecast zone
Reported by
CoCoRaHS
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Blizzard, Custer Co Plains

When
April 10, 11:00 AM MST to April 11, 8:00 PM MST
Where
Custer Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Mellette

When
April 10, 12:00 PM CST to April 12, 5:00 AM CST
Where
Mellette forecast zone
Reported by
CoCoRaHS
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Blizzard, Todd

When
April 10, 12:00 PM CST to April 12, 5:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Winter Storm, Hermosa Foothills

When
April 10, 11:00 AM MST to April 11, 8:00 PM MST
Where
Hermosa Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Weather, Southern Black Hills

When
April 10, 12:00 PM MST to April 11, 3:00 PM MST
Where
Southern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Tripp

When
April 10, 3:00 PM CST to April 12, 6:00 AM CST
Where
Tripp forecast zone
Reported by
Trained Spotter
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809434, 809443, 809444, 809445, 809446, 809447, 809450, 809462, 809448, 809494, 809471, 809473, 809517, 809478, 809483, 809485, 809486, 809461, 809468, 809488, 809489, 809518, 809465, 809492.